deaconess patient gets wrong dosage
by ella johnson courier & press staff writer 464-7420 or firstname.lastname@example.org
april 5, 2003
a young patient at deaconess hospital was mistakenly given a radioisotope in a dosage that was 100 times greater than the amount prescribed by the patient's doctor for a thyroid scan.
deaconess officials confirmed the error happened march 28. the patient's family was not informed of the situation until friday, after hospital officials were asked about the event based on information obtained from the nuclear regulatory commission's web site.
"we are diligently investigating the cause of the dosing discrepancy, and we are already in the process of implementing corrective action to prevent a recurrence," said michael hart, the interim public relations manager at deaconess. "it is important to note that the patient's physician expects no significant adverse health effect from the dose."
the names of the patient and the physician were not disclosed. hart said the physician delayed notifying the family of the medication error because the incident is not expected to have a "significant adverse health effect" and the doctor wanted to tell them in person.
according to information from the nuclear regulatory commission, a 9-year-old patient was given 400 microcuries of i-131 when the child had only been prescribed 4 microcuries of i-131.
"the error occurred when the patient couldn't swallow the capsule and the hospital ordered a liquid form of the radioisotope," the nuclear regulatory commission web site stated. "the wrong dosage was ordered from the radiopharmacy. the error was not discovered until after the dosage has been administered."
the nuclear regulatory commission said deaconess is performing "detailed calculations involving the medical event" and is reviewing the situation to prevent it from happening again.
i wonder though about the long term effects though. i would think this kid would be at a higher risk for cancer.